Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



The combinatorial rigidity conjecture is false for cubic polynomials

Author: Christian Henriksen
Journal: Trans. Amer. Math. Soc. 355 (2003), 3625-3639
MSC (2000): Primary 37F10; Secondary 37F20, 37F45
Published electronically: May 29, 2003
MathSciNet review: 1990165
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We show that there exist two cubic polynomials with connected Julia sets which are combinatorially equivalent but not topologically conjugate on their Julia sets. This disproves a conjecture by McMullen from 1995.

References [Enhancements On Off] (What's this?)

  • [BH1] B. BRANNER and J. HUBBARD, The iteration of cubic polynomials, Part I: The global topology of parameter space, Acta Math., 160 (1988), no 3-4, 143-206. MR 90d:30073
  • [CG] L. CARLESON and T. GAMELIN, Complex Dynamics, Springer-Verlag, (1993). MR 94h:30033
  • [D] A. DOUADY, Prolongement de mouvements holomorphes (d'après S\lodkowski et autres), (French) [Extension of holomorphic motions (after Slodkowski and others)] Séminaire Bourbaki, Vol. 1993/94. Astérisque No. 227 (1995), Exp. No. 775, 3, 7-20. MR 95m:58104
  • [DH1] A. DOUADY and J. H. HUBBARD, Etude dynamique des polynômes complexes I and II, Publ. Math. d'Orsay (1984-85). MR 87f:58072a
  • [DH2] A. DOUADY and J. HUBBARD, On the dynamics of polynomial-like mappings, Ann. Sci. École Norm. Sup. Paris (4) 18 (1985), 287-343. MR 87f:58083
  • [EY] A. L. EPSTEIN and M. YAMPOLSKY, Geography of the Cubic Connectedness Locus: Intertwining Surgery, Ann. Sci. École Norm. Sup. Paris (4), 32 (1999), no. 2, 151-185. MR 2000i:37067
  • [GF] H. GRAUERT and K. FRITZSCHE, Several Complex Variables, Springer-Verlag, (1976). MR 54:3004
  • [Ha] P. HA¨ISSINSKY, Thèse de doctorat, Université Paris-Sud in Orsay, (1998).
  • [KK] L. KAUP and B. KAUP, Holomorphic Functions of Several Variables, Walter de Gruyter, (1983). MR 85k:32001
  • [L1] M. LYUBICH, The quadratic family as a qualitatively solvable model of chaos, Notices Amer. Math. Soc. 47 (2000), no. 9, 1042-1052. MR 2001g:37063
  • [L2] M. LYUBICH, Dynamics of quadratic polynomials. I, II. Acta Math. 178 (1997), no. 2, 185-247, 247-297. MR 98e:58145
  • [MSS] R. MAÑÉ, P. SAD and D. P. SULLIVAN, On the dynamics of rational maps, Ann. Sci. École Norm. Sup. Paris (4) 16 (1983), no. 2, 193-217. MR 85j:58089
  • [M1] J. MILNOR, Dynamics in one complex variable, Introductory Lectures, Vieweg, 1999. MR 2002i:37057
  • [M2] J. MILNOR, Local connectivity of Julia sets: Expository Lectures, The Mandelbrot Set, Theme and Variations, edited by Tan Lei, Cambridge University Press (2000), pp. 67-116. MR 2001b:37073
  • [Mc1] C. T. MCMULLEN, The Classification of Conformal Dynamical Systems, Current Developments in Mathematics, 1995 (Cambridge, MA), 323-360, Internat. Press, Cambridge, MA, (1994). MR 98h:58162
  • [Mc2] C. T. MCMULLEN, Complex Dynamics and Renormalization, Annals of Mathematical Studies 135, Princeton University Press, (1994). MR 96b:58097
  • [Mc3] C. T. MCMULLEN, The Mandelbrot Set is Universal, The Mandelbrot Set: Theme and Variations, edited by Tan Lei, (2000), pp. 1-17. MR 2002f:37071
  • [Nai] V. A. NASHUL', Topological invariants of analytic and area preserving mappings and their applications to analytic differential equations in $\mathbb{C} ^2$ and $\mathbb{C} {\mathbb P}^2$, Trans. Moscow Math. Soc. 42 (1983), 239-250. MR 84f:58092
  • [Sch] D. SCHLEICHER, On fibers and local connectivity of Mandelbrot and Multibrot Sets. Manuscript (1998).
  • [Sl] Z. SODKOWSKI, Extensions of holomorphic motions, Ann. Scuola Norm. Sup. Pisa Cl. Sci. (4) 22 (1995), 185-210. MR 96k:30026
  • [Sø] D. E. K. SØRENSEN, Infinitely renormalizable quadratic polynomials, with non-locally connected Julia set. J. Geom. Anal. 10 (2000), no 1, 169-206. MR 2001e:37057

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 37F10, 37F20, 37F45

Retrieve articles in all journals with MSC (2000): 37F10, 37F20, 37F45

Additional Information

Christian Henriksen
Affiliation: Université Paul Sabatier, Laboratoire Emile Picard, 118, route de Narbonne, 31062 Toulouse Cedex, France
Address at time of publication: Department of Mathematics, Technical University of Denmark, Matematiktorvet, building 303, DK - 2800 Kgs Lyngby, Denmark

Received by editor(s): January 30, 2002
Received by editor(s) in revised form: August 13, 2002
Published electronically: May 29, 2003
Additional Notes: This research was funded by a Marie Curie Fellowship
Article copyright: © Copyright 2003 American Mathematical Society

American Mathematical Society